Missouri, 2019

Hail in Missouri, April 7, 2019

April 7, 2019 · NWS EAX · 5 events in 3 counties and zones

On the afternoon and evening of April 7, 2019 isolated to widely scattered thunderstorms formed in northern Missouri. A couple of these storms produced some quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon and evening of April 7, 2019 isolated to widely scattered thunderstorms formed in northern Missouri. A couple of these storms produced some quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 7, 1:52 PM CST, 2 hours earlier.

Area forecast discussion, Apr 7, 1:52 PM CST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
252 PM CDT Sun Apr 7 2019

.Discussion...
Issued at 252 PM CDT SUN APR 7 2019

A few isolated showers and thunderstorms may still develop over
the next few hours as a shortwave trough drops from western IA
through northeast MO this evening and a narrow corridor of
instability slides eastward. Starting to see hints of glaciation
in the cu on the Day Cloud Phase RGB near and north northwest of
KSTJ where the trough is approaching, possibly hinting that
slightly deeper convection could begin to develop over the next
few hours. Showers and storms will be brief and will quickly shift
southeast, mainly impacting areas from northwest MO through east
central MO (remaining north and east of the KC metro).

Quiet and warm conditions are expected for the beginning of the
work week, then the well-advertised midweek system will push
through Wednesday night into Thursday. Model trends have been
slower and further north than previous runs but are in okay
agreement with each other, bringing the 500 hPa low from central
NE through the MSP area, allowing chilly 850 hPa temperatures to
drop through the CWA but keeping the bulk of the precipitation
north of the area while temperatures are coldest. A brief wintry
mix is still possible along the IA border early Friday morning,
but accumulations are not anticipated.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1253 PM CDT SUN APR 7 2019

MVFR stratus will continue to scatter out from north to south,
ending at all terminals between 18z and 20z. Additional cumulus
may slide down out of southeast NE; however, coverage is expected
to be scattered when it arrives later this evening. Winds will
shift to the northwest this evening, then will become light and
back slightly to the west overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Laflin
Aviation...Laflin
Hazardous weather outlook, Apr 7, 3:29 AM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Sun Apr 7 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-080930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Sun Apr 7 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered thunderstorms will be possible across northern Missouri
 today. Severe weather is not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Thunderstorms are possible Wednesday evening/nigh however severe
 weather is not expected at this time.

 Mixed precipitation may be possible across northern Missouri
 Thursday night/Friday morning...little to no accumulation is
 expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 7, 3:34 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
434 PM CDT SUN APR 7 2019

MOZ024-025-072215-
Macon MO-Linn MO-
434 PM CDT SUN APR 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN AND WEST
CENTRAL MACON COUNTIES UNTIL 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brookfield, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brookfield, Marceline, Bucklin, New Cambria, New Boston and Saint
Catherine.

LAT...LON 3970 9300 3971 9304 3978 9311 4000 9286
      3974 9265
TIME...MOT...LOC 2134Z 232DEG 14KT 3978 9301

Leighton

The radar

The Pleasant Hill radar (KEAX), 170 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Linn

When
April 7, 3:52 PM CST to 3:53 PM CST
Where
Linn County, 4.95 mi SSE of New Boston
Measured
1 in hail
Reported by
Public
Coordinates
39.880, -92.860

Hail, Linn

When
April 7, 3:54 PM CST to 3:55 PM CST
Where
Linn County, 4.28 mi NNW of Bucklin
Measured
1 in hail
Reported by
Public
Coordinates
39.840, -92.920

Hail, Macon

When
April 7, 4:12 PM CST to 4:13 PM CST
Where
Macon County, 2.74 mi WSW of Ethel
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.890, -92.800

Hail, Macon

When
April 7, 4:34 PM CST
Where
Macon County, 1.59 mi E of Callao
Measured
0.88 in hail
Reported by
Public
Coordinates
39.770, -92.600

Hail, Harrison

When
April 7, 4:41 PM CST
Where
Harrison County, 2.07 mi S of Blue Ridge
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.170, -93.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808979, 808980, 808981, 808982, 808983.